Iowa, 2011

Flooding in Iowa, April 26 to 30, 2011

April 26 to 30, 2011 · NWS DMX · 3 events in 3 counties and zones

S. late on the 25th into early the 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A large storm system moved through the central U.S. late on the 25th into early the 27th. Although the rainfall was not extremely heavy, it was significant for late April. Widespread rainfall of 1 to 2 inches occurred, which resulted in minor flooding along parts of the Des Moines River as well as part of the Cedar River Basin. Once again, flooding was minor with the rivers exceeding the flood stage by a half foot or less. This caused very little damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 26, 5:58 AM CST, 5 hours 17 minutes earlier.

Area forecast discussion, Apr 26, 5:58 AM CST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
658 AM CDT TUE APR 26 2011

.SYNOPSIS...
KINEMATIC FORCING APPEARS TO BE DOMINATE RIGHT NOW WITH UPPER
LEVEL DIFFLUENCE AND DPVA DRIVING LARGE SWATH OF RAIN. THIS IS
MAINLY H7 AND ABOVE WITH DIMINISHING UVM BELOW. MOST OF H85/H7 QG
FORCING AND THETA-E ADVECTION HAS LIFTED NORTH INTO MN...ALTHOUGH
SOME FRONTOGENETICAL FORCING LINGERS NEAR KALO.

&&

.SHORT TERM /TODAY/...
PRIMARY CONCERNS TODAY WILL BE TEMP AND PRECIP TRENDS.
AFOREMENTIONED LIFTING MECHANISMS SHOULD CONTINUE THEIR NORTHWARD
PROGRESSION THIS MORNING WITH MUCH OF UVM NORTH OF IA BY MIDDAY.
HOWEVER SATURATION WILL LINGER...ESPECIALLY NORTH...SO EXPECT PATCHY
LIGHT RAIN THERE INTO EARLY AFTERNOON UNTIL INCREASING SUBSIDENCE
IMPLIED BY NOTED Q VECTOR DIVERGENCE DIMINISHES PRECIP BY LATE
AFTERNOON.

THIS WILL LEAD INTO LOWER CONFIDENCE TEMP FORECAST TOO WITH
SOUNDINGS DEPICTING VARIED DEGREES OF MOISTURE DEPTH AND SUBSEQUENT
MIXING.  HAVE NOT CHANGED HIGHS TOO MUCH...PLAYING A MIDDLE OF THE
ROAD APPROACH WHICH IS NEAR NAM MOS...BUT WILL HAVE TO WATCH FOR
HIGHER TEMPS SW THIRD AS SYSTEM DEPARTS.

.LONG TERM /TONIGHT THROUGH SATURDAY/...
MAIN FORECAST CONCERN IS WITH LINGERING POPS TONIGHT INTO
WEDNESDAY...AND WITH NEXT SURFACE LOW AND ASSOCIATED COLD FRONT TO
AFFECT THE FORECAST AREA BY FRIDAY INTO SATURDAY.  MODELS SEEM TO BE
IN GOOD AGREEMENT...AT LEAST WITH TIMING OF COLD FRONT LATE FRIDAY
INTO SATURDAY AND LEANED TOWARD A BLEND OF THE GFS/ECMWF THURSDAY
NIGHT INTO SATURDAY AND NAM/SREF/GFS TONIGHT THROUGH THURSDAY.

TONIGHT THROUGH THURSDAY...UPPER LOW SHIFTS INTO WESTERN WI/EASTERN
MN BY WEDNESDAY MORNING AND REMAINS NEARLY STATIONARY THROUGH THE
EVENING BEFORE FINALLY PULLING OUT BY EARLY THURSDAY MORNING. KEPT
WITH SMALL CHANCE POPS ACROSS THE NORTH WITH THE WRAP-AROUND
MOISTURE AND CAA DURING THE DAY WEDNESDAY. LOW CONFIDENCE WITH ANY
POPS ON THURSDAY WITH MODEL SOUNDINGS NOT MATCHING UP WITH QPF
PROJECTED BY THE GFS/ECMWF.  THERE IS A LITTLE WEAK INSTABILITY
AXIS DURING THE DAY THURSDAY THAT THE MODELS SEEM TO BE KEYING ON
WITH THE SHOWERY ACTIVITY OVER WESTERN IOWA. HOWEVER...NOT MUCH
LIFT OR MOISTURE AVAILABLE AND MAINLY LEFT POPS IN FOR THURSDAY
AFTERNOON. TEMPS TOMORROW LOOK TO REMAIN COOLER THAN NORMAL WITH
THE NORTHWEST FLOW AND CLOUD COVER ALL DAY. INCREASED WINDS
SLIGHTLY WEDNESDAY INTO THURSDAY WITH THE CAA TOMORROW AND THEN A
SHOT OF PV MOVING ACROSS BY THURSDAY MORNING. MAY NEED TO INCREASE
EVEN MORE IF THE MODELS KEEP WITH THIS TREND.

FRIDAY AND SATURDAY...WAA DEVELOPS AHEAD OF COLD FRONT FRIDAY INTO
FRIDAY EVENING.  FROPA LOOKS TO BE FRIDAY NIGHT INTO EARLY
SATURDAY...WITH THE GFS FASTER THAN THE ECMWF.  BUMPED UP MAX TEMPS
ON FRIDAY AS DECENT MIXING...STRONG SOUTHWEST FLOW...AND THETA-E
ADVECTION. DECREASED POPS FRIDAY WITH FORECAST SOUNDINGS STILL VERY
DRY UNTIL 00Z SATURDAY.

&&

.AVIATION 26/16Z...
PRIMARY CONCERN WILL BE HOW LONG TO LINGER STRATUS AND AT WHAT
CATEGORY.  CERTAINLY LITTLE CHANGE THIS MORNING WITH WIDESPREAD
LIFR/IFR CIGS ANTICIPATED...ALONG WITH LINGERING LIGHT RAIN.
CONDITIONS MAY IMPROVE SOMEWHAT THIS AFTERNOON...BUT STILL WITH AT
LEAST MVFR CIGS.  LOW CONFIDENCE IN WHAT HAPPENS TONIGHT WITH REGARD
TO LOW CLOUD TRENDS.  HAVE KEPT NERN SITES DOWN...BUT KDSM AND KOTM
ARE MORE PROBLEMATIC WITH VARIED SOLUTIONS.  HAVE MVFR AND VFR
RESPECTIVELY...BUT COULD CERTAINLY SEE OUTCOMES ON EITHER SIDE OF
THOSE FORECASTS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...SMALL
LONG TERM...PODRAZIK
Hazardous weather outlook, Apr 26, 3:52 AM CST, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
452 AM CDT TUE APR 26 2011

IAZ004>006-015-016-023>025-033>036-271000-
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-WRIGHT-
SAC-CALHOUN-WEBSTER-HAMILTON-
452 AM CDT TUE APR 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR A FEW SPOTS ALONG THE
UPPER DES MOINES RIVER BASIN. PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY INTO FRIDAY NIGHT.
HOWEVER...THE SEVERE WEATHER CHANCES APPEAR LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

IAZ007-017-026>028-037>039-044>050-057>062-070>075-081>086-092>097-
271000-
WORTH-CERRO GORDO-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
452 AM CDT TUE APR 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY INTO FRIDAY NIGHT.
HOWEVER...THE SEVERE WEATHER CHANCES APPEAR LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KLP

In the hours before

Special weather statement, Apr 26, 10:20 AM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1120 AM CDT TUE APR 26 2011

IAZ027-261915-
BUTLER-
INCLUDING THE CITY OF...ALLISON
1114 AM CDT TUE APR 26 2011

.URBAN AND SMALL STREAM FLOODING WILL SUBSIDE.

RAINFALL AMOUNTS OF AROUND AN INCH AND A HALF HAVE RESULTED IN
SOME PONDING OF WATER IN LOW LYING AREAS...AND SMALL CREEKS TO
RISE. ADDITIONAL RAINFALL OF AROUND A TENTH OF AN INCH IS
POSSIBLE...BUT THIS WILL NOT CAUSE THE SITUATION TO WORSEN.
HOWEVER...IF YOU SEE WATER COVERING ROADS...FIND AN ALTERNATE
ROUTE. REMEMBER...TURN AROUND...DONT DROWN.

JB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Webster

When
April 26, 11:15 AM CST to April 28, 3:07 PM CST
Where
Webster County, 6.88 mi ESE of Lehigh to 4.38 mi SSE of Dayton
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
42.320, -93.934

Flood, Kossuth

When
April 27, 4:45 PM CST to April 30, 6:15 AM CST
Where
Kossuth County, 4.37 mi ENE of Burt to 2.3 mi SW of Lu Verne
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
43.224, -94.140

Flood, Black Hawk

When
April 28, 8:50 PM CST to April 30, 12:22 AM CST
Where
Black Hawk County, 1.77 mi E of Benson to 0.81 mi NNW of North Cedar
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
42.548, -92.515

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289196, 289195, 289197.